Statins are competitive inhibitors of 3-hydroxy-3-methylglutaryl-coenzyme A reductase. They lower low-density lipoprotein and total cholesterol and raise high-density lipoprotein and hence are commonly prescribed prophylactically in cardiovascular diseases. Rosuvastatin, also known as a super statin, is the most efficacious statin. Statin associated muscle symptoms (SAMS) include myalgias, myopathy, myositis, and rhabdomyolysis (RM). While less severe muscle involvement can be seen in 1%–5% of cases, RM is seen in only 0.1% of cases. We hereby report the case of a 62-year-old female with RM taking rosuvastatin 40 mg daily for 20 days who developed RM during this period.
A 62-year-old female presented with complaints of pain and progressive weakness of both lower limbs and red discoloration of urine for the last 7 days. The patient was a lean-built female with a weight of 55 kg and height 167 cm. The patient had undergone percutaneous transluminal coronary angioplasty 20 days prior to presentation to us after which she was started on dual antiplatelets (aspirin and ticagrelor) and rosuvastatin 40 mg. She was a known diabetic on treatment with 2 mg glimepiride and 500 mg metformin twice a day. There was no history of fever, trauma, nausea, vomiting, diarrhea, strenuous exercise, intake of any medicine, or joint pain. There was no known family history of myopathy. On examination, her vitals were stable. Neurological examination of the lower limbs showed bilateral proximal muscle weakness with a power of 2/5 at the hip joint and 3/5 at the knee and ankle joints. Tenderness of the muscle was present in bilateral lower limbs proximally. Knee jerk was preserved bilaterally and plantar response was flexor. Sensory examination of the lower limbs did not reveal any abnormality. There was no involvement of the upper limbs, cranial nerves, and central nervous system.
Routine hematological parameters, erythrocyte sedimentation rate, and renal function tests were normal. Liver enzymes were raised with aspartate aminotransferase (AST) 376 (0–40) IU/L, alanine aminotransferase 566 (0–40) IU/L, and alkaline phosphate 204 (40–129) IU/L. Serum bilirubin, serum albumin, coagulation profile, lipid profile, serum electrolytes, and uric acid were within normal limits. Creatinine phosphokinase (CPK) level was 31,000 IU/l (normal 50–200) and troponin I was negative. Thyroid profile and parathormone were normal. Antinuclear antibody and antineutrophil cytoplasmic antibodies, hepatitis B, hepatitis C, and HIV were negative. Arterial blood gas analysis revealed normal acid–base balance and electrolytes.
Her urine was reddish brown in color. Urinary myoglobin was 934 ng/ml. There was no hematuria, glycosuria, proteinuria, or pus cells in the urine. Urinary pH was 6.0.
electromyography showed active denervation potentials and polyphasic units with normal duration, suggesting recent RM with no evidence of preexisting myopathic changes.
Normal hormonal profile in our patient with a rapid onset and fast improvement ruled out endocrinal myopathies. The presence of muscle paresis with raised CPK and myoglobinuria confirmed the diagnosis of RM. The absence of other triggering factors and temporal relation of intake of rosuvastatin and RM suggested statin-induced RM. Clinical and biochemical improvement after cessation of statin further confirmed the diagnosis of rosuvastatin-induced toxic myopathy.
Rosuvastatin was stopped. The patient was given intravenous fluids (normal saline) and urine alkalizers, and strict monitoring of electrolytes was done.
The patient’s CPK level decreased gradually, and she started passing clear urine after 5 days. One month after discharge, the patient was asymptomatic with CPK 198 IU/L. Rosuvastatin was started 3 months later at 10 mg per day for 3 months and was increased to 20 mg per day while monitoring CPK. She is currently maintained on 20 mg once a day, without any complaints.
Drug toxicity can commonly affect the skeletal muscles as they form a large part of our body mass, are highly vascular, and have a high metabolic rate. Statin-associated myopathic syndrome (SAMS) is not uncommon, and RM is a severe manifestation.
Multiple mechanisms have been proposed for statin-induced RM: first, the cholesterol synthesis blockage which makes the skeletal muscle-cell membrane unstable; second, prenylated protein abnormalities; and third, coenzyme Q10 deficiency causing abnormal mitochondrial respiratory function.
RM clinically presents with muscle weakness, myalgia, local swelling, and red/dark brown/cola-colored urine (myoglobinuria). Dissolution of skeletal muscle leads to leakage of muscle cell contents, myoglobin, sarcoplasmic proteins (CPK, lactate dehydrogenase, aldolase, alanine, and AST), and electrolytes into the extracellular fluid and the circulation. In RM, serum CPK is always >5000 unit/L. Myoglobinuria is visible in urine only when levels exceed 100–300 mg/dL. In addition to myoglobin, hemoglobin, bilirubin, and proteins may also appear in urine. Serum uric acid levels may also increase.
CPK and myoglobinuria are used for monitoring RM. The former has a serum half-life of about 1.5 days and declines at a rate of about 40%–50% of the previous day’s value, while myoglobin has a half-life of only 2–3 h, so the level may return to normal within just 6 to 8 h.
Lipophilic statins (lovastatin, simvastatin, and atorvastatin) being extensively metabolized by CYP3A4 have high risk of SAMS while hydrophilic ones (fluvastatin, pravastatin, and pitavastatin) do not usually develop such symptoms. Rosuvastatin has a very less chance of causing myopathy at 20 mg/day while the risk increases considerably at higher doses. This is because of its hydrophilic nature and its inability to be metabolized by cytochrome P450 causing 90% of the drug to be excreted unchanged. Rosuvastatin, however, does have interactions with drugs not related to the CYP system such as gemfibrozil, antacids, oral contraceptives, warfarin, cyclosporine, and ticagrelor. Various other risk factors for rosuvastatin-induced RM are increased age (more than 80 years), female gender, small body frame, renal failure, hepatic insufficiency, hypothyroidism, a history of myopathy in the family, physical disability, consumption of alcohol or grape juice, and concomitant use of fibrates. Physical exercise, major surgery, and other comorbidities further aggravate RM risk. Polymorphism in the SLCO1B1 and COQ2 genes may predispose to muscle toxicity.
Our patient was a thin-built female who was started a high dose of rosuvastatin, which probably increased her predisposition for rosuvastatin-induced RM. Diabetes and postcardiac surgery with ticagrelor further contributed to the increased risk.
In conclusion, statins are widely used in coronary artery disease patients. Clinicians should tell their patients of the possible side effects of statins. Any patient who develops myalgia should get his/her creatinine kinase levels tested to exclude life-threatening complications like RM.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Selva-O'Callaghan A, Alvarado-Cardenas M, Pinal-Fernández I, Trallero-Araguás E, Milisenda JC, Martínez MÁ, et al. Statin-induced myalgia and myositis:An update on pathogenesis and clinical recommendations. Expert Rev Clin Immunol 2018;14:215–24.
2. Janssen L, Allard NA, Saris CG, Keijer J, Hopman MT, Timmers S. Muscle toxicity of drugs:When drugs turn physiology into pathophysiology. Physiol Rev 2020;100:633–72.
3. Huerta-Alardín AL, Varon J, Marik PE. Bench-to-bedside review:Rhabdomyolysis –An overview for clinicians. Crit Care 2005;9:158–69.
4. Khan FY. Rhabdomyolysis:A review of the literature. Neth J Med 2009;67:272–83.
5. Torres PA, Helmstetter JA, Kaye AM, Kaye AD. Rhabdomyolysis:Pathogenesis, diagnosis, and treatment. Ochsner J 2015;15:58–69.
6. Ridker PM, Danielson E, Fonseca FA, Genest J, Gotto AM Jr, Kastelein JJ, et al. Rosuvastatin to prevent vascular events in men and women with elevated C-reactive protein. N Engl J Med 2008;359:2195–207.
7. Martin PD, Warwick MJ, Dane AL, Hill SJ, Giles PB, Phillips PJ, et al. Metabolism, excretion, and pharmacokinetics of rosuvastatin in healthy adult male volunteers. Clin Ther 2003;25:2822–35.
8. VrkićKirhmajer M, MacolićŠarinić V, Šimičević L, Ladić I, Putarek K, Banfić L, et al. Rosuvastatin-induced rhabdomyolysis –Possible role of ticagrelor and patients'pharmacogenetic profile. Basic Clin Pharmacol Toxicol 2018;123:509–18.
9. Khan FY, Ibrahim W. Rosuvastatin induced rhabdomyolysis in a low risk patient:A case report and review of the literature. Curr Clin Pharmacol 2009;4:1–3.
10. Link E, Parish S, Armitage J, Bowman L, Heath S, et alSEARCH Collaborative Group. SLCO1B1 variants and statin-induced myopathy – A genomewide study. N Engl J Med 2008;359:789–99.